• You're all caught up!

Can Taking Calcium Tablets Cause Heartburn?

author image Hannah Rose
Hannah Rose is a professional writer who is also preparing a doctoral dissertation focusing on program development. She received her Master of Arts in psychology in May 2011 and is pursuing her Doctor of Psychology at George Fox University with a focus on clinical psychology. She also works as a primary care therapist for a family medical clinic.
Can Taking Calcium Tablets Cause Heartburn?
Calcium supplements Photo Credit Jacob Wackerhausen/iStock/Getty Images

Calcium is an essential mineral that plays an important role in bone growth and strength. But calcium is also useful for individuals suffering from gastrointestinal conditions like GERD and heartburn. These increase the amount of gastric acid in your stomach and can damage the lining of this organ and the bottom of your esophagus. Calcium can be used to temporarily quell this acid and alleviate the burning sensation, but there could be a long-term backlash.

Using Calcium

Most calcium supplements used to treat stomach acid use calcium carbonate, a type of calcium that is easily formed into chewable tablets. Calcium carbonate tablets can be taken as needed to quell stomach acid -- typically these feature anywhere from 500 to 1,000 milligrams of calcium per pill. These can be taken in addition to the calcium consumed through your regular diet.

Short-Term Effects

In the short term, calcium tablets are an excellent way to stop heartburn by repressing the production of stomach acid. Calcium is alkaline and neutralizes existing acid in the stomach, relieving heartburn. This effect may subside over time as the calcium is digested and stomach acid resumes, but as long as calcium is present in the stomach your heartburn should be reduced.

You Might Also Like

Long-Term Effects

According to National Public Radio, some research suggests that consistent use of calcium to treat heartburn could lead to an increase in stomach acid production and worsened heartburn once you stop taking the supplement. According to research conducted at Copenhagen University in Denmark, a condition called "acid rebound" is likely to set in after use of calcium that lasts several months. This rebound occurs because the stomach has been trained to produce more acid to compensate for the presence of calcium. When calcium is then removed from the system, a large amount of stomach acid is produced, and the resulting heartburn can be even worse than it was prior to treatment.


You should not take calcium in amounts greater than 2,500 milligrams per day -- this includes calcium from both dietary sources and concentrated supplements. Talk to your doctor before using calcium consistently for long periods of time due to the risk of acid rebound. Consider alternative approaches to handling heartburn, such as controlling your diet.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
  • Female
  • Male
ft. in.


Demand Media